Modularity and distributivity of tolerance lattices of commutative inverse semigroups. (English) Zbl 0581.20058

Since the problem of characterizing all semigroups in certain classes with a given type of congruence lattice has attracted wide attention providing numerous satisfying results, the same problem is now investigated for tolerance lattices. A tolerance on a semigroup S is a reflexive and symmetric subalgebra of \(S\times S\), i.e. a congruence relation on S which is not transitive. This paper studies necessary and sufficient conditions for a commutative inverse semigroup to have a modular or distributive lattice of tolerances. In a series of 16 Lemmas a characterization expressed mainly by order theoretical properties of idempotents is given in both cases. The corresponding results for congruence lattices of (arbitrary) Clifford semigroups were found by J. B. Fountain and P. Lockley [Semigroup Forum 14, 81-91 (1977; Zbl 0392.20041)]. As a consequence it is shown that for a semilattice S modularity and distributivity of the tolerance lattice of S are equivalent (as it is in the case of congruence lattices).
Reviewer: H.Mitsch


20M10 General structure theory for semigroups
20M14 Commutative semigroups
06B15 Representation theory of lattices
20M15 Mappings of semigroups
08A30 Subalgebras, congruence relations


Zbl 0392.20041


[1] Chajda I.: Lattices of compatible relations. Arch. Math. (Brno) 13 (1977), 89-96. · Zbl 0372.08002
[2] Chajda I., Zelinka B.: Lattices of tolerances. Čas. pěst. mat. 102 (1911), 10-24. ’ · Zbl 0354.08011
[3] Pondělíček B.: Atomicity of tolerance lattices of commutative semigroups. Czech. Math. J. 33 (108) (1983), 485-498. · Zbl 0535.20041
[4] Clifford A. H., Preston G. B.: The algebraic theory of semigroups. Amer. Math. Soc., Providence, R. I. Vol I(1961); Vol. II (1967). · Zbl 0111.03403
[5] Zelinka B.: Tolerance in algebraic structures II. Czech. Math. J. 25 (100) (1975), 175-178. · Zbl 0316.08001
[6] Ore O.: Structure and group theory II. Duke Math. J. 4 (1938), 247-269. · Zbl 0020.34801
[7] Nieminen J.: Tolerance relations on join-semilattices. Glasnik Mat. (Zagreb), 12 (1977), 243-246. · Zbl 0376.06011
[8] Dean R. A., Oehmke R. H.: Idempotent semigroups with distributive right congruence lattice. Pacific J. Math. 14 (1964), 1187-1209. · Zbl 0128.25003
[9] Papert D.: Congruence relations in semilattices. J. London Math. Soc. 39 (1964), 723 - 729. · Zbl 0126.03802
[10] Mitsch H.: Semigroups and their lattice of congruences. Semigroup Forum 26 (1983), 1 - 63. · Zbl 0513.20047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.